Legs feeling very heavy

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
dgarmaise
Posts: 111
Joined: Thu Jan 25, 2007 8:24 am
Location: Pattaya, Thailand

Legs feeling very heavy

Postby dgarmaise » Sat Mar 11, 2017 7:25 am

Hi, everyone. For the last couple of years, and more noticeably in the last few months, I have experienced heavy legs. I don't know what else to call it. My legs feel like they have dead weights attached to them when I try to walk, or even when I just stand. I don't remember this happening in previous years, and I don't remember reading anything about this in RLS articles. Have any of you experienced this? In my case, it could be a factor of being on too high a dose of prampexole. When I went through clonazepam withdrawal, which was a horrible experience from which I have not yet recovered, my legs acted up, and I responded by upping the dose of pramipexole, eventually by several fold. I had been on a regimen of 5mg methadone and 0.125mg pramipexole before I started upping the dose of the latter.
David

SLEEPY ANGEL
Posts: 51
Joined: Fri Feb 10, 2017 4:34 pm

Re: Legs feeling very heavy

Postby SLEEPY ANGEL » Sat Mar 11, 2017 2:28 pm

dgarmaise---

Wish I had a clue as to what is going on with you! Heavy legs doesn't sound too comfortable! I have not been on the medications you have mentioned, so can't guess if they wold make me feel that the legs are "heavy"... Have you mentioned that feeling to your Dr/Neurologist?
Do you see that this heaviness began at the same time when you were withdrawing from the clonazepam and you UPPED the Pramipexol? That would give you an idea as to whether the Meds did this? Am always interested in what different Meds do to people with RLS, and so would want to hear what your Drs. say.

dgarmaise
Posts: 111
Joined: Thu Jan 25, 2007 8:24 am
Location: Pattaya, Thailand

Re: Legs feeling very heavy

Postby dgarmaise » Sat Mar 11, 2017 3:14 pm

Would that I had doctors, Sleepy Angel! I am in Thailand and I have witnessed a succession of neurologists who see RLS patients come and go. At the moment, there is no one in the local hospital in Pattaya. There was one I was seeing at Bumrungrad Hospital in Bangkok. I have not seen her in a while because she could not bring herself to even talk about including an opiate in my regimen. I had to obtain the opiate from Dr Nuj, a sympathetic pain doctor at Bumrungrad. The last time I saw Dr Nuj, she suggested I see another neurologist at her hospital. I think I should take her up on that. Meanwhile, Dr Mark Buchfuhrer in Los Angeles has agreed to see me in late May or early June. I am hoping to travel to the U.S. and Canada at that time, though where I will get the energy, I don't know!
David

ViewsAskew
Moderator
Posts: 14794
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Legs feeling very heavy

Postby ViewsAskew » Sat Mar 11, 2017 5:21 pm

My MIL has that. The doctors said it was varicose veins. Surgery helped some, but within a year, it's worse again. The bit of research I did (she is in her eighties) suggested that it was likely venous insufficiency - one option was that the veins rerouted or that it could be peripheral vascular disease. I haven't convinced her to see anyone to find out and since I am not a doctor, I am just guessing based on internet research.

Based on age and activity, I believe it could be other things, but can't remember all the options since I was focused on what it might mean for her.

Glad you are going to see Dr. B when you visit the States in the early summer.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

legsbestill
Posts: 348
Joined: Tue Aug 30, 2016 7:22 pm
Location: Dublin Ireland

Re: Legs feeling very heavy

Postby legsbestill » Sat Mar 11, 2017 5:48 pm

No; I have never experienced a sensation like that. Hope you find a solution, it sounds miserable.

badnights
Moderator
Posts: 4492
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Legs feeling very heavy

Postby badnights » Sun Mar 12, 2017 6:46 am

David, what Ann said is pretty interesting. Maybe you can get an appt with a vein specialist (phlebologist?) easier than you can get a higher dose of opioids, but with as much effect. There have been people with WED whose symptoms have gone away after surgery for venous insufficiency.

I take it you couldn 't raise the methadone dose, so you had to raise the pramipexole?

Here's the abstract:
Phlebology. 2008;23(3):112-7. doi: 10.1258/phleb.2007.007051.
The effect of endovenous laser ablation on restless legs syndrome.
Hayes CA1, Kingsley JR, Hamby KR, Carlow J.
Author information
Abstract
OBJECTIVES:
Venous disease was proposed as a cause of restless legs syndrome (RLS) by Dr Karl A Ekbom in 1944, but has since remained largely unexplored. This study examines the effect of endovenous laser ablation (ELA) in patients with concurrent RLS and duplex-proven superficial venous insufficiency (SVI).
METHODS:
Thirty-five patients with moderate to very severe RLS (as defined by the 2003 National Institute of Health (NIH) RLS criteria) and duplex-proven SVI completed an international RLS rating scale questionnaire (IRLS) and underwent standard duplex examination to objectively measure the baseline severity of their conditions. They were separated into non-operative and operative cohorts. The operative cohort underwent ELA of refluxing superficial axial veins using the CoolTouch CTEV 1320 nm laser and ultrasound-guided sclerotherapy of the associated varicose veins with foamed sodium tetradecyl sulphate (STS). All patients then completed a follow-up IRLS questionnaire. Baseline and follow-up IRLS scores were compared.
RESULTS:
Operative correction of the SVI decreased the mean IRLS score by 21.4 points from 26.9 to 5.5, corresponding to an average of 80% improvement in symptoms. A total of 89% of patients enjoyed a decrease in their score of > or =15 points. Fifty-three percent of patients had a follow-up score of < or =5, indicating their symptoms had been largely alleviated and 31% had a follow-up score of zero, indicating a complete relief of RLS symptoms.
CONCLUSIONS:
ELA of refluxing axial veins with the CTEV 1320 nm laser and foamed STS sclerotherapy of associated varicosities alleviates RLS symptoms in patients with SVI and moderate to very severe RLS.
RECOMMENDATIONS:
SVI should be ruled-out in all patients with RLS before initiation or continuation of drug therapy.
PMID:
18467618
[PubMed - indexed for MEDLINE]
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

sleepdancer2
Posts: 158
Joined: Sun Jun 29, 2014 7:46 am

Re: Legs feeling very heavy

Postby sleepdancer2 » Sat Mar 18, 2017 9:11 am

Sorry to take so long to respond to this. First of all, I agree with having another neurologist hear your symptoms in case something is being missed. Fresh eyes never hurt. Since your heaviness in the legs is progressive over the long term, your description reminds me of a period of time in my RLS/PLMD experience. When I was experiencing augmentation and my legs had not really rested in years, my legs began to feel like I was dragging cinder blocks with every step. My leg strength deteriorated to the point I was unable to navigate stairs. My theory is that our tissues are restored during the inactivity of rest during quality sleep, and when those weren't both happening, my muscles experienced continuous depletion with little restoration. I slept very little, and even when I dozed, my legs were still moving. At some point my level of depletion became nearly catastrophic. I could walk only a few steps without sitting and resting. I did eventually have progress in managing my legs and my sleep, and did regain quite a bit of leg strength.
My Augmentation Sleep Video: https://www.youtube.com/watch?v=jE7WA_5c73c


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests